Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 202, NWS Grand Forks, ND

August 9, 2005Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2005, 1:02 AM CDT for Ransom County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 1:02 AM CDT (06:02 UTC)
Expired
Aug 9, 2005, 1:34 AM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:20 AM CDTHAIL 1.258 Ne Lisbon, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2393 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 090602
SVRFGF
NDC073-090645-
/O.NEW.KFGF.SV.W.0202.050809T0602Z-050809T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
102 AM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 145 AM CDT.

* AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  BASEBALL SIZE HAIL.  THE STORM WAS LOCATED 5 MILES NORTHEAST OF
  LISBON...OR 34 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANSELM AT 115 AM
  7 MILES SOUTH OF SHELDON AT 120 AM
  VENLO AT 125 AM
  6 MILES NORTHWEST OF MCLEOD AT 145 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4661 9784 4632 9790 4630 9730 4659 9732

$$

55
2 follow-up statements
000 
WWUS53 KFGF 090618
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
118 AM CDT TUE AUG 9 2005

NDC073-090645-
/O.CON.KFGF.SV.W.0202.000000T0000Z-050809T0645Z/
RANSOM ND-
118 AM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM CDT FOR
RANSOM COUNTY...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES WEST OF ANSELM...OR 35 MILES SOUTHEAST OF VALLEY
CITY...MOVING TO THE EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANSELM BY 125 AM CDT...
  VENLO BY 135 AM CDT...
  8 MILES NORTHWEST OF MCLEOD BY 145 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4661 9784 4632 9790 4630 9730 4659 9732

$$
55/54
000 
WWUS53 KFGF 090634
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
134 AM CDT TUE AUG 9 2005

NDC073-090644-
/O.CAN.KFGF.SV.W.0202.000000T0000Z-050809T0645Z/
RANSOM ND-
134 AM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR RANSOM COUNTY IS CANCELLED...

AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES WEST OF MCLEOD...OR 39 MILES WEST OF
WAHPETON...MOVING TO THE SOUTHEAST AT 20 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4661 9784 4632 9790 4630 9730 4659 9732

$$
55/54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:50 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 8:50 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT MON AUG 8 2005

.DISCUSSION...18Z ETA DID A NICE JOB OF IDENTIFYING 2 SHORTWAVES
WITH VORT MAXES...ONE CAUSING SOME SHOWERS ACROSS CENTRAL ND AND
THE OTHER OVER EASTERN MT. NEITHER APPEARS TO BE INCREASING IN
INTENSITY OR COVERAGE YET BUT THEY HAVE YET TO RECEIVE MOIST FUEL
PROVIDED BY THE DEVELOPING LOW LEVEL JET THAT MODELS FORECAST OVER
SD NEXT SEVERAL HOURS. 00Z UNR SOUNDING AND VWP PROFILES AT UNR
AND FSD INDICATE THIS JET TRYING TO DEVELOP. THUNDERSTORMS MAY BE
STARTING TO INCREASE NEAR HEI AND NORTH OF PHP IN RESPONSE TO THE
JET. IN ANY CASE IT SEEMS PREMATURE TO UPDATE FORECASTS FOR LESS
CONVECTIVE POTENTIAL WHEN WE/RE WAITING ON THE LOW LEVEL JET TO BE
THE CATALYST. WILL LEAVE FORECAST ALONE FOR NOW AND MONITOR THEIR
PROGRESS.
GV
--------------------------------------------------------------------
PREVIOUS DISCUSSION

.SHORT TERM...MAIN FORECAST CHALLENGE TO BE CONVECTIVE CHANCES
TONIGHT INCLUDING SEVERE AND HEAVY RAIN POTENTIAL. 12Z NAM/GFS
INITIALIZED MAIN SHORTWAVES AND SFC FEATURES DECENT. THERE IS
AGREEMENT WITH LARGE SCALE FEATURES...ALTHOUGH AGREEMENT WITH
DETAILS IS LACKING. POLAR JET CURRENTLY ACROSS SOUTHERN CANADA WILL
SLOWLY SHIFT SOUTH LOCATED ACROSS NORTHERN US BY THU.

TONIGHT...TWO SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY PROPAGATING
TOWARD FORECAST AREA (FA). ONE IS DROPPING SOUTH ACROSS W CANADA AND
TWO IS LOCATED ACROSS SW IDAHO MOVING TOWARD W ND. 19Z SFC ANALYSIS
SHOWS SFC TROUGH JUST E OF FA LOCATED FROM INL-ABR-WESTERN SD.
EXPECT THE BOUNDARY TO STALL OUT IN THIS VICINITY. AREA RADAR
IMAGERY INDICATING -SHRA ACROSS NW ND. THESE SHOWERS ASSOCIATED WITH
700MB FRONTOGENESIS WHICH WILL ENTER DVL BASIN TOWARD EVENING. THESE
SHOWERS WILL BE MINIMAL GIVEN RELATIVELY DRY COLUMN. MAIN SHOW TO BE
TOWARD MIDNIGHT THROUGH THE MORNING HOURS. AS THE TWO SHORTWAVES
CONVERGE AND HEAD TOWARD FA CURRENT BAROCLINIC ZONE WILL STRENGTHEN.
LOW-MID LEVEL FRONTOGENESIS/WAA WILL PROVIDE FORCING FOR PRECIP. IN
ADDITION...UPPER LEVEL DIVERGENCE INCREASES OVER FA AS 250MB JET
STRENGTHENS WITH FA IN RIGHT ENTRANCE REGION OF 120KT JET STREAK.
PRECIPITABLE WATER INCREASES TO AROUND 1.50-1.75 INCHES. MODELS AND
HPC INDICATING HIGHEST QPF AROUND 1.0 INCH...WHICH SEEMS REASONABLE.
EXPECT CONVECTIVE DEVELOP ACROSS W DAKOTAS TO FOLLOW INSTABILITY
AXIS MOVING INTO FA AROUND MIDNIGHT. CONVECTIVE PARAMETERS INCLUDE
SHOWALTERS AROUND -2C TO -4C...LOW LEVEL JET AROUND 30KTS...0-6KM
SHEAR 40-50KTS. WITH EXPECTED BOUNDARY LOCATION AND THE LOW LEVEL
JET FOCUSING ACROSS THE SOUTHERN FA GREATEST THREAT FOR SEVERE WX
THIS LOCATION. HOWEVER...SFC BOUNDARY MAY LIFT A BIT NORTH AS
SHORTWAVES APPROACH. CURRENT GRIDS HAVE SEVERE MENTIONED ACROSS ALL
BUT FAR NORTHERN FA...WHICH AGREES WITH SPC SO WILL NOT CHANGE. ONLY
CHANGE WAS TO INCREASE POPS TO LIKELY ACROSS SOUTHERN AND CENTRAL
FA. ISOLD HIGHER QPF MAY OCCUR WITH ANY CONVECTION...BUT WIDESPREAD
THREAT OF HEAVY QPF MINIMAL. PRECIP CHANCES LOOK TO END BY TUE
AFTERNOON AS BOUNDARY SHIFTS SOUTH.

TUE-THURS...NAM AND GFS DIFFER WITH STRENGTH OF HIGH PRESSURE
BUILDING IN FOR TUESDAY AND WEDNESDAY. NAM STRONGER...THUS COLDER
WITH 850MB TEMPS. WILL COMPROMISE FOR TEMPERATURES. WITH POLAR JET
OVER REGION BY WED AFTERNOON CHANCES FOR PRECIP INCREASE. BOTH
MODELS SHOWING NEXT WAVE WED AFTERNOON INTO THURS NIGHT AND CURRENT
FORECAST LOOKS GOOD. HIGH PRESSURE AGAIN BUILDS IN FOR THURS GIVING
A BRIEF BREAK OF PRECIP DURING THE DAYTIME HOURS.

.LONG TERM...LONG RANGE RUNS GENERALLY IN GOOD AGREEMENT INITIALLY
THEN DIFFER TOWARDS END OF PERIOD WITH REGARDS TO RETURN TO MID
LEVEL RIDGING. COLD FRONTAL BOUNDARY PASSAGE THURSDAY NIGHT/FRIDAY
WITH ASSOCIATED SHARP BAROCLINIC ZONE WILL WARRANT HIGHEST POPS.
HEIGHTS AND THERMAL PROFILE FALL INTO WEEKEND AS COLDER CANADIAN
HIGH BUILDS IN FOR MAINLY DRY WITH SUB AVERAGE TEMPERATURES. LATER
PERIODS PCPN CHANCES/POPS IFFY HOWEVER WITH TIMING ISSUES
CONSIDERING UPPER FLOW WILL KEEP SLIGHT CHANCES GOING FOR NOW.

&&

.AVIATION...BAND OF MVFR CIGS IN WAKE OF COOL FRONT CLIPPING EASTERN
FA INTO EARLY EVENING. TSRA TO DEVELOP THIS EVENING WITH BEST
POTENTIAL OVER SOUTHERN THIRD OF FA INTO OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GRAFENAUER/VOELKER
Hazardous weather outlook, Aug 8, 6:27 AM CDT, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
627 AM CDT MON AUG 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091126-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
627 AM CDT MON AUG 8 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA FOR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY REACH SEVERE
LIMITS WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
IN ADDITION LOCALIZED HEAVY RAINS OF 1 TO 2 INCHES WITH ISOLATED
HIGHER AMOUNTS ARE POSSIBLE FROM THE CENTRAL RED RIVER VALLEY SOUTH
AND EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR ADDITIONAL THUNDERSTORM ACTIVITY WEDNESDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

BERG

In the hours before

Special weather statement, Aug 9, 12:50 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1250 AM CDT TUE AUG 9 2005

MNZ029>032-040-NDZ049-052>053-091200-
GRANT-EAST OTTER TAIL-WEST OTTER TAIL-WADENA-WILKIN-RANSOM-
RICHLAND-SARGENT-
1250 AM CDT TUE AUG 9 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 704
IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREA...

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT... OTTER TAIL... WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

RANSOM... RICHLAND... SARGENT

INCLUDING THE CITIES OF FERGUS FALLS AND WAHPETON.
Local storm report, Aug 9, 12:59 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1259 AM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             FERGUS FALLS            46.28N 96.07W
08/09/2005  4.25 INCH        OTTER TAIL         MN   LAW ENFORCEMENT

            NORTHWEST FERGUS FALLS

&&

WBARRETT
Local storm report, Aug 9, 1:01 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
101 AM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             6 N FERGUS FALLS        46.37N 96.07W
08/09/2005  1.00 INCH        OTTER TAIL         MN   CO-OP OBSERVER

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:44 PM CDTFlash Flood WarningFGFRichland8 hr
Aug 9, 12:14 AM CDTSevere Thunderstorm WarningFGFCass29 min
Aug 9, 12:32 AM CDTSevere Thunderstorm WarningFGFRichland43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.